Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS St. Louis, MO

May 28, 20194 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2019, 12:53 PM CDT for 4 counties in Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 12:53 PM CDT (17:53 UTC)
Expired
May 28, 2019, 1:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 169 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:24 PM CDTHAIL 1.75Ewing, MOFACEBOOK POST.
May 28, 1:26 PM CDTHAIL 1.75Bethel, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KLSX 281753
SVRLSX
MOC103-111-127-205-281845-
/O.NEW.KLSX.SV.W.0101.190528T1753Z-190528T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1253 PM CDT Tue May 28 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in northeastern Missouri...
  Northwestern Marion County in northeastern Missouri...
  Northeastern Shelby County in northeastern Missouri...
  Southwestern Lewis County in northeastern Missouri...

* Until 145 PM CDT.

* At 1253 PM CDT, a severe thunderstorm was located near Plevna,
  moving east at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ewing, Maywood, Philadelphia, Steffenville, Bethel and Newark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3986 9207 4000 9206 4008 9162 3982 9158
      3983 9186
TIME...MOT...LOC 1753Z 267DEG 26KT 3993 9199 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Gosselin
3 follow-up statements
653 
WWUS53 KLSX 281810
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
110 PM CDT Tue May 28 2019

MOC103-281820-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-190528T1845Z/
Knox MO-
110 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Missouri.

LAT...LON 3987 9193 3998 9193 4007 9162 3982 9158
      3984 9183
TIME...MOT...LOC 1810Z 273DEG 23KT 3992 9184 

$$

MOC111-127-205-281845-
/O.CON.KLSX.SV.W.0101.000000T0000Z-190528T1845Z/
Marion MO-Shelby MO-Lewis MO-
110 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN MARION...NORTHEASTERN SHELBY AND SOUTHWESTERN LEWIS
COUNTIES...

At 110 PM CDT, a severe thunderstorm was located near Steffenville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ewing, Maywood, Philadelphia and Steffenville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3987 9193 3998 9193 4007 9162 3982 9158
      3984 9183
TIME...MOT...LOC 1810Z 273DEG 23KT 3992 9184 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
773 
WWUS53 KLSX 281819
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
119 PM CDT Tue May 28 2019

MOC205-281828-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-190528T1845Z/
Shelby MO-
119 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Missouri.

LAT...LON 3987 9182 3994 9181 4002 9161 3983 9158
      3984 9174
TIME...MOT...LOC 1818Z 267DEG 26KT 3992 9176 

$$

MOC111-127-281845-
/O.CON.KLSX.SV.W.0101.000000T0000Z-190528T1845Z/
Marion MO-Lewis MO-
119 PM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN MARION AND SOUTH CENTRAL LEWIS COUNTIES...

At 118 PM CDT, a severe thunderstorm was located near Philadelphia,
moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3987 9182 3994 9181 4002 9161 3983 9158
      3984 9174
TIME...MOT...LOC 1818Z 267DEG 26KT 3992 9176 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
721 
WWUS53 KLSX 281841
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
141 PM CDT Tue May 28 2019

MOC111-127-281851-
/O.EXP.KLSX.SV.W.0101.000000T0000Z-190528T1845Z/
Marion MO-Lewis MO-
141 PM CDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND SOUTH
CENTRAL LEWIS COUNTIES WILL EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Missouri.

LAT...LON 3987 9182 3994 9181 4002 9161 3983 9158
      3984 9174
TIME...MOT...LOC 1841Z 267DEG 26KT 3993 9155 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:50 PM CDT, 3 minutes earlier.

Area forecast discussion, May 28, 12:50 PM CDT, 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1250 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1152 AM CDT Tue May 28 2019

Working on a Severe Watch for northeast MO and into west-central
IL for this afternoon. A lot of updates coming to accompany this.
The storm is anchored on an old outflow from earlier convection,
and continues to move east into a favorable environment and would
expect a severe threat to continue across northern portions of the
CWA. Will be going with cat PoPs into the afternoon.

It should be noted, while this storm is expected to be severe,
this is not expected to be the main round, still anticipated to be
this evening and into overnight. More to follow.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 305 AM CDT Tue May 28 2019

The primary issue continues to be convection in the next 24 hours.
Currently, showers and thunderstorms continue to percolate over
northern Missouri/southern Iowa along quasi-stationary front. This
front will continue to be the focus for convective development in
Missouri through the morning. If forecast soundings are
representative of the actual atmosphere today, there will be
little if any chance of convection across almost the entire area.
All short range models are showing a very pronounced capping
inversion across the area, even up in northern Missouri into west
central Illinois in the vicinity of the front. Normally, I'd go
with a dry forecast based on this, but convective trends have been
a bear to forecast the last couple of days, and the convection
allowing models nearly continuously produce precipitation to a
greater or lesser degree up in northeast Missouri and west central
Illinois today. Have therefore kept chance/slight chance PoPs in
those areas through today.

Models are not in particularly good agreement on the details of
tonight's convection.  However, generally it still looks like storms
will develop over the eastern Great Plains and grow upscale into
one or more lines. Exactly where that line (those lines) will go
is not certain, but the general consensus is that northern
Missouri into west central Illinois will have the highest risk for
severe weather. MUCAPE and deep-layer shear should be enough to
support rotating updrafts, and the added shear/vorticity in the
vicinity of the surface front will only add to the potential for
severe storms. Per SPC's DY1 outlook, damaging winds and tornadoes
should be the primary threat, of course, any supercells embedded
in the line will also be capable of producing large hail. To add
insult to injury, after the line goes through, heavy rain may
linger as motion vectors show the potential for very slow MBE
movement/training. Models are also showing precipitable water
values between 1.75-2 inches so storms should be very efficient
rainfall producers. Given the wet antecedent conditions in
northeast Missouri and west central Illinois, have issued a flash
flood watch from 700 PM this evening until 900 AM Wednesday. That
may be a bit long, as it looks like rain will taper off between
400 AM and 700 AM...but as I said earlier, convective trends have
been a bear to forecast lately. Further south, the southern end of
the line will likely sweep through the area with primarily a
damaging wind threat. This may be mitigated somewhat by diurnal
weakening of instability as well as the development of a nocturnal
inversion. However, there is certainly enough uncertainty in this
forecast that we shouldn't let our guard down.

Carney

.LONG TERM...  (Wednesday through Monday)
Issued at 305 AM CDT Tue May 28 2019

By 12z Wed, an occluding upper low will be located over NEB while
a separate PV anomaly rounds the base of the trough over AZ/NM.
This feature will lift northeastward through the region on Wed/Wed
night, eventually merging with the remnants of the occluding low
pressure center before sliding eastward away from the region.

At the surface, the induced surface low will be located over
either eastern KS/NEB or over SW IA and NW MO by 12z. Models are
in excellent agreement that a warm front will stretch eastward
across southern IA while a cold front extends south-southwestward
through eastern KS. Models still show a slower solution for the
cold front with fropa occurring on Wed night and Thu for the LSX
CWA. The combination of a slow-moving low pressure system and
active frontal boundaries in the region will keep unsettled
weather in place through Thu morning for most of the area.

To some extent, what happens on Wed will depend on what happens on
Tue night, and this includes the threat for strong to severe
storms. Ongoing convection at 12z and/or persistent debris clouds
for most of the day would inhibit insolation and decrease
instability, leading to lower chances for strong to severe storms.
That said, favorable parameters for strong to severe storms on
Wed/Wed night include H7-H5 lapse rates of 6.5-7.5 deg C/km,
30-40kts of 0-6km shear, at least 1000 J/kg of CAPE, and far less
of a capping inversion compared to Tue. Given that the shear
vectors are largely parallel to the H85 boundary, the expectation
is for convection to quickly grow upstream into a line and then
progress across MO/IL on Wed night. Rain should taper off on Thu
for most of the area.

With the departure of the upper low, a pattern change will finally
occur and offer at least some hope of relief from the recent
active weather. The LSX CWA will be beneath NW flow aloft due to
a deep closed low moving into SE Canada. Models do show a couple
of PV anomalies moving through the flow, but at this temporal
distance it is difficult to distinguish between real features and
convective feedback in the models. By late this weekend and early
next week, large model differences appear regarding the evolution
and movement of the large closed low over the NE CONUS, which in
turn creates large differences in the upstream flow pattern.
Models which are quicker with the close low are depicting a weak ridge
axis overhead, but the slower models retain a deep NW flow
pattern. This leads to uncertainty regarding temperature and
precipitation trends for this weekend and beyond.

Temperatures will be above average on Wed with highs in the mid to
upper 80s across the region. Highs on Thu will be around 10
degrees cooler due to ongoing precipitation as well as the passage
of a cold front. Highs should be in the upper 70s to lower 80s
for Fri through Mon. Overnight lows should be around 60 degrees
across most of the area on most nights, although more variation is
expected on Wed night due to the presence of a frontal boundary.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1238 PM CDT Tue May 28 2019

Not a lot of changes for forecast outside of thunderstorm cluster
expected to reach KUIN within the hour. This storm, potentially
severe, should continue east this afternoon leaving MVFR cigs in
its wake. Ongoing thunderstorms over KS are still expected to
move into the region this evening, and continue overnight. These
storms will likely be severe when impacting KUIN, but severe
threat continues into the night. Timing remains less certain,
especially overnight. Regardless, TSRA threat should diminish late
tonight through sunrise. Winds will return to SW with gusts around
20 kts again possible.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for Knox MO-Lewis MO-Marion MO-Shelby MO.

IL...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for Adams IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, May 28, 3:50 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 AM CDT Tue May 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
350 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible across the region today and
tonight, especially during the evening and overnight hours. The main
threats are damaging winds and large hail, but isolated tornadoes
will be possible during the evening hours.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Wednesday and
Wednesday night. The primary threats are large hail and damaging wind
gusts.

Thunderstorms are possible each day from Wednesday through Monday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight across parts of
Missouri and Illinois.

Kanofsky

In the hours before

Local storm report, May 28, 8:50 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LEONARD                 39.89N 92.18W
05/25/2019                   SHELBY             MO   TRAINED SPOTTER

            2 FOOT TREE BLOWN OVER.

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:28 AM CDTFlash Flood WatchLSXCrawford, Iron, Knox, Lewis, Madison, Marion and 7 more41 hr
May 28, 12:05 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby55 min
May 28, 1:23 PM CDTSevere Thunderstorm WarningLSXLewis, Marion52 min
May 28, 1:40 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby50 min
May 28, 2:21 PM CDTTornado WarningLSXMarion, Monroe, Ralls39 min
May 28, 2:55 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.